Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 82, NWS Springfield, MO

September 8, 20014 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 8, 2001, 8:51 PM CDT for 4 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2001, 8:51 PM CDT (01:51 UTC)
Expired
Sep 9, 2001, 12:45 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dent County, MO, Howell County, MO, Phelps County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 090152
FFWSGF
MOC065-091-161-215-090545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1245 AM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM EAST OF ROLLA 
TO SALEM TO SOUTH OF HOUSTON.  THESE STORMS HAVE PRODUCED AN 
ESTIMATED 2 TO 3 INCHES OF RAIN SINCE 730 PM.

THE HOWELL COUNTY SHERIFF ALSO REPORTED THAT WATER WAS PONDING ON 
ROADS TO THE WEST OF WEST PLAINS.

THUNDERSTORMS WILL CONTINUE TO PRODUCE LIGHT TO MODERATE RAINFALL 
ACROSS THIS AREA THROUGH THE LATE EVENING HOURS.  THIS ADDITIONAL 
RUNOFF WILL CAUSE RAPID RISES ON CREEKS AND FLOODING OF FLOOD PRONE 
AREAS.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS OF FLOODED LOW WATER 
CROSSINGS AFTER DARK.  REPORT ALL FLOODING TO THE NEAREST LAW 
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3757 9224 3658 9206 3654 9172 3741 9170
          3745 9113 3809 9155

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:10 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 3:10 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT SEP 8 2001

MAIN FORECAST CONCERN IS RAIN CHANCES AND AMOUNTS TONIGHT ALONG WITH
THE CHANCE FOR ISOLATED SEVERE WEATHER THROUGH THIS EVENING.

COLD FRONT HAS MOVED INTO THE NW ONE THIRD OF THE FORECAST AREA
TODAY. THICK STRATOCUMULUS DECK HAS LIMITED SFC HEATING SOUTH OF
INTERSTATE 44 WITH A FAIR AMOUNT OF SUN TO THE NORTH. A FEW SHOWERS
EMBEDDED IN THE LOW CLOUDS HAVE DEVELOPED SOUTH OF SGF BUT NOTHING
NOTABLE. 18Z SGF SOUNDING WAS STRONGLY CAPPED TO AROUND 750MB...BUT
SHOULD DESTABILIZE TONIGHT AS THE LAST OF A SERIES OF 5H SHORTWAVES
MOVES TOWARD THE REGION AND AS DEEPER MOISTURE ADVECT NORTHEASTWARD
THIS EVENING. SEVERE THREAT LOOKS LIMITED...BUT ELEVATED TYPE
CONVECTION CERTAINLY A POSSIBILITY.

MAIN PROBLEM WILL BE HEAVY RAIN CHANCES TONIGHT. MODEL DIFFERENCES
ARE NEGLIGIBLE TODAY AND SEEM CONSISTENT FROM 00Z RUN. TWO
SHORTWAVES...ONE OVER EAST CO AND ANOTHER IN THE WESTERN DAKOTAS WILL
COME IN PHASE OVER THE CENTRAL PLAINS TONIGHT AND THEN LIFT ENE
THROUGH MO ON SUNDAY. ETA IS MORE BULLISH ABOUT HEAVY RAIN VERSUS THE
AVN...BUT IN EITHER CASE...AREAS OF HEAVY RAIN A GOOD BET IN ENHANCED
AREA OF LIFT IN RIGHT ENTRANCE REGION OF 30H JET. RAIN WILL END WEST
TO EAST SUNDAY...BUT WILL HOLD ONTO LIKELY POPS OVER EASTERN
COUNTIES. THE BULK OF THE RAIN SHOULD END BY EARLY AFTERNOON.

A STRETCH OF DRY WEATHER IS EXPECTED THROUGH THE WORK WEEK. MRF
BUILDS A 5H RIDGE INTO THE CENTRAL U.S. BY MIDWEEK. A WEAK/WASHING
OUT COLD FRONT WILL PUSH THROUGH MIDWEEK BUT...IF MRF IS
CORRECT...LOW PRESSURE OVER THE EASTERN GULF/FL WILL LIMIT ANY
MOISTURE ADVECTION FROM THE GULF.

PRELIMINARY CCF NUMBERS:

FCSTID = 26/DSA
SGF   62  70  52  75 /  70  30  10   0
JLN   63  72  53  77 /  70  30  10   0
UNO   64  73  50  76 /  70  60  20   0
VIH   60  68  52  74 /  70  60  20   0

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Sep 8, 6:03 PM CDT, 2 hours 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SAT SEP 8 2001

...HEAVY RAIN AND MARGINALLY SEVERE STORMS OVERNIGHT...

THUNDERSTORMS EXTENDING ALONG AND SOUTH OF INTERSTATE 44 FROM
LEBANON TO JOPLIN THEN SOUTHWARD INTO NORTHWEST ARKANSAS ARE EXPECTED
TO DEVELOP AND MOVE NORTHWARD INTO SOUTHWEST MISSOURI THROUGH OUT
THE EVENING.

WHILE HAIL TO THE SIZE OF NICKELS AND 40 TO 50 MPH WINDS WILL BE
POSSIBLE FROM THE STRONGER STORMS THIS EVENING...THE GREATEST RISK
WILL BE HOWEVER FROM THUNDERSTORMS WITH MODERATE TO HEAVY RAIN MOVING
REPEATEDLY OVER THE SAME AREA OVERNIGHT.   RUNOFF FROM THESE STORMS
WILL LIKELY CAUSE RISES ON AREA CREEKS AND POSSIBLE FLOODING
OF FLOOD PRONE AREAS.

.EXTENDED OUTLOOK...
THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY. NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF THE UPCOMING
WORK WEEK.

EMERGENCY MANAGERS AND SPOTTERS GROUPS SHOULD MONITOR AREA CREEKS AND
FLOOD PRONE AREAS THIS EVENING AND OVERNIGHT.

RUNNELS
Local storm report, Sep 8, 8:12 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT SAT SEP 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    5 S HOUSTON               MO   .75 INCH HAIL
09/08/01   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0805 PM    GALENA                    KS   1 INCH HAIL
09/08/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:20 PM CDTFlash Flood WarningSGFLaclede, Webster, Wright3 hr
Sep 8, 7:38 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark67 min
Sep 8, 8:10 PM CDTSevere Thunderstorm WarningSGFJasper65 min
Sep 8, 8:14 PM CDTSevere Thunderstorm WarningSGFDent61 min
Sep 8, 8:24 PM CDTSevere Thunderstorm WarningSGFHowell, Texas66 min
Sep 8, 9:31 PM CDTFlash Flood WarningSGFOregon, Shannon4 hr
Sep 9, 12:30 AM CDTFlash Flood WarningSGFDent, Phelps, Texas3 hr

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.